An experimental study of the regimes of motion of spheres falling or ascending freely in a Newtonian fluid

C.H.J. Veldhuis, A. Biesheuvel

Research output: Contribution to journalArticleAcademicpeer-review

32 Citations (Scopus)

Abstract

This paper presents the results of an experimental investigation aimed at verifying some of the interesting conclusions of the numerical study by Jenny et al. concerning the instability and the transition of the motion of solid spheres falling or ascending freely in a Newtonian fluid. The phenomenon is governed by two dimensionsless parameters: the Galileo number G, and the ratio of the density of the spheres to that of the surrounding fluid ρs/ρ. Jenny et al. showed that the (G, ρs/ρ) parameter space may be divided into regions with distinct features of the trajectories followed eventually by the spheres after their release from rest. The characteristics of these ‘regimes of motion’ as described by Jenny et al., agree well with what was observed in our experiments. However, flow visualizations of the wakes of the spheres using a Schlieren optics technique raise doubts about another conclusion of Jenny et al., namely the absence of a bifid wake structure.
Original languageEnglish
Pages (from-to)1074-1087
Number of pages14
JournalInternational journal of multiphase flow
Volume33
Issue number10
DOIs
Publication statusPublished - 2007

    Fingerprint

Keywords

  • Newtonian fluids
  • Wake structures
  • IR-78624
  • Path instabilities
  • METIS-241229
  • Sphere motion

Cite this